New Mexico, 2006Flash Flood in New Mexico, September 2, 2006
September 2, 2006 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 2, 1:13 PM MST, 47 minutes earlier.
Area forecast discussion, Sep 2, 1:13 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT SAT SEP 2 2006
.SYNOPSIS...
..FLASH FLOOD WATCH FOR THE BORDERLAND THROUGH SUNDAY NIGHT...
ABUNDANT SUB TROPICAL MOISTURE FROM MEXICO IS FORECAST TO FLOW INTO
THE BORDERLAND THROUGH SUNDAY AND POSSIBLY INTO MONDAY MORNING. THIS
MOISTURE WILL OVERRUN A BACK DOOR COLD FRONT WHICH WILL PUSH
SOUTHWARD INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS TONIGHT...AND
SERVE AS A FOCUS TO ENHANCE SHOWERS AND EMBEDDED THUNDERSTORMS. MOST
AREAS ALREADY HAVE SATURATED GROUND CONDITIONS...AND WITH THE
POSSIBILITY OF CONSIDERABLE TRAINING OF SLOW MOVING STORMS...A
MODERATE TO HIGH POTENTIAL EXISTS FOR ADDITIONAL FLOODING TONIGHT
AND SUNDAY. ACTIVITY SHOULD DECREASE TO A MORE ISOLATED TO WIDELY
SCATTERED STATE LATER MONDAY INTO WEDNESDAY...HOWEVER AN UPPER
LEVEL DISTURBANCE MAY ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS BY NEXT THURSDAY AND FRIDAY.
&&
.DISCUSSION...
LOOKS LIKE A CLASSIC OVERRUNNING SCENARIO IS SETTING UP WITH THE
ARRIVAL OF A MODERATE TO STRONG BACK DOOR COLD FRONT THIS EVENING.
MESOSCALE SURFACE ANALYSIS SHOWS AS OF 19Z A FRONTAL BOUNDARY FROM
ABOUT HOBBS TO ROSWELL TO TRUTH OR C PUSHING SOUTHWESTWARD AND INTO
OUR AREA AROUND EARLY EVENING. GENERALLY ALL MODELS AGREE THE FRONT
WILL STALL ACROSS
THE SOUTHERN MOST PORTION OF THE CWA PROVIDING AN EXCELLENT FOCAL POINT
TO ENHANCE THE ABUNDANT SUB TROPICAL MOISTURE NOW OVER NORTHERN
MEXICO. A CONSIDERABLE PORTION OF THIS MOISTURE IN FACT IS FROM
HURRICANE JOHN AND IT SHOULD CONTINUE TO TRACK NORTHWESTWARD UP THE
BAJA BUT IS CONSIDERABLE MOISTURE FIELD WILL CONTINUE TO IMPACT US
AT LEAST INDIRECTLY PROVIDING OVERRUNNING OVER THE FRONT. FOR A LEAST
24 HOURS THE EASTERLIES BEHIND THE FRONT WILL EXTEND FROM THE
SURFACE TO AROUND 500 MB. SATELLITE IMAGERY AS OF 19Z SHOWS AT
LEAST 5 TO 6 BANDS OF VORTICITY EXTENDING FROM JOHN (AT THE
SOUTHERN TIP OF BAJA) NORTHEASTWARD TO THE U.S.BORDER. OUR
ATMOSPHERE THIS MORNING HAD 1.3 INCHES OF PRECIPITABLE WATER ALONG
WITH 700 JOULES/KG OF CAPE AND THE GFS (MORE AGGRESSIVE OF THE
FORECAST MODELS) INCREASES OUR WATER TO 1.5-1.6 INCHES TONIGHT.
THIS WILL BE AT LEAST THE THIRD TIME NOW SINCE AUG 1 WE HAVE SEEN
SOUNDINGS SATURATED FROM THE SURFACE TO THE TROPOPAUSE. IT APPEARS NOW
THAT THE WINDOW OF POTENTIAL VERY HEAVY RAIN AND FLOODING WILL EXIST
FROM 6 PM SATURDAY TO AT LEAST 6 PM SUNDAY. THE CONSENSUS OF OPINION
IS THAT WE WILL A LARGE AREA OF STRATIFORM RAIN WITH EMBEDDED
CONVECTIVE ELEMENTS LINGER OVER THE BORDERLAND POSSIBLY INTO MONDAY
MORNING. AREAS SOUTH OF I-10 FROM THE ARIZ BORDER TO LAS CRUCES THEN
NORTHEASTWARD TO AROUND RUIDOSO (INCLUDING HUDSPETH COUNTY TX) MAY
SEE THE BRUNT OF ACTIVITY. IT SHOULD BE NOTED THAT SO FAR THE STORMS
ON RADAR ARE SHOWING SLOW MOVEMENT AND THE POTENTIAL FOR TRAINING IS
QUITE HOW. EVEN WITH LIGHT TO MODERATE RAINFALL ESPECIALLY OVER
EXTENDED PERIODS OF TIMES...CONSIDERABLE FLOODING IS LIKELY. EVEN
SOME OF THE CONSERVATIVE QPF (QUANTITATIVE PRECIPITATION FORECAST)
FORECAST MODELS ARE GIVING THE EL PASO AREA AROUND 2 INCHES OF RAIN
THROUGH MONDAY MORNING THUS ANYWHERE FROM 1- 3 INCHES AND EVEN MORE
IS NOT OUT OF THE QUESTION.
FORECAST MODELS (ESPECIALLY THE NAM) MOVE THE PRECIPITATION
SOUTHWARD OUT OF THE AREA STARTING MONDAY AFTERNOON WITH A BREAK IN
THE ACTIVITY (LOWERING THE COVERAGE TO THE ISOLATED TO WIDELY
SCATTERED RANGE) TUESDAY AND WEDNESDAY. HOWEVER A FAIRLY STRONG
UPPER LEVEL TROUGH IS FORECAST TO MOVE THROUGH THE CENTRAL AND
SOUTHERN ROCKIES THURSDAY AND FRIDAY INCREASING THE SHOWER THREAT
BACK TO SCATTERED AS IT BRINGS SOME OF THE REMNANTS OF JOHN EASTWARD.
IN THE LONGER TERM...THE GFS MODEL SUGGESTS THAT BY THE WEEK OF
SEPTEMBER 10...THE WESTERLIES ALOFT BECOME MORE ACTIVE ESPECIALLY
OVER THE CENTRAL ROCKIES WITH WITH A SERIES OF UPPER TROUGHS MOVING
EASTWARD INDUCING MORE WESTERLY FLOW ALOFT ACROSS NEW MEXICO PERHAPS
SUGGESTING THE END OF THE MONSOON SEASON. WE SHALL SEE.
&&
.AVIATION...
EXPECT MAINLY VFR TO MVFR CONDITIONS THROUGH SUNDAY WITH AREAS OF
MVFR/IFR FOR CIGS/VSBY IN HEAVY SHOWERS AND THUNDERSTORMS AND PATCHY
FOG TONIGHT. MOUNTAIN TOPS AND MOUNTAINS MAY BE FREQUENTLY
OBSCURED. SEE LATEST TAFS AND TWEBS FOR UPDATED INFORMATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 64 72 62 79 63 / 80 70 50 30 30
SIERRA BLANCA TX 54 69 51 77 56 / 80 70 50 30 20
LAS CRUCES 64 73 62 80 62 / 80 60 50 30 30
ALAMOGORDO 62 76 59 78 60 / 80 70 50 30 20
CLOUDCROFT 45 55 44 59 42 / 80 70 50 40 30
TRUTH OR CONSEQUENCES 63 73 59 80 60 / 80 60 50 30 30
SILVER CITY 60 68 59 72 58 / 70 50 50 30 30
DEMING 61 75 59 81 58 / 80 50 50 40 30
LORDSBURG 60 80 57 81 57 / 70 50 50 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
20 / NOVLAN
Hazardous weather outlook, Sep 2, 10:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SAT SEP 2 2006
NMZ022>025-030>032-TXZ055-056-031800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT SAT SEP 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT AS A FAIRLY STRONG BACKDOOR COLD FRONT MOVES INTO OUR AREA
FROM THE NORTHEAST. WITH ABUNDANT SUBTROPICAL MOISTURE(IN PART FROM
FORMER HURRICANE JOHN) OVERRUNNING THE FRONT FROM THE
SOUTHWEST...SOME STORMS MAY PRODUCE HEAVY RAIN WITH A HIGH POTENTIAL
FOR FLOODING ALONG DRAINAGES...ARROYOS AND LOW LYING AREAS AND
ROADS. FROM 1 TO 3 INCHES OF RAIN IS POSSIBLE AND THIS ADDED TO AN
ALREADY VERY SATURATED GROUND FROM FRIDAY NIGHTS STORM...COULD
GREATLY AGGRAVATE THE FLOODING POTENTIAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COLD FRONT WILL REMAIN STATIONARY IN THE SOUTHERN NEW MEXICO
REGION AT LEAST THROUGH MONDAY WITH CONTAINED OVERRUNNING OF MOIST
SUBTROPICAL AIR FROM MEXICO. THUS...THIS COMBINATION WILL PRODUCE
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AGAIN SUNDAY AND MONDAY.
THERE IS A POTENTIAL FOR HEAVY RAINFALL OF ONE TO THREE INCHES OVER
A WIDE AREA OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THUS
EXTENSIVE FLOODING IS FAIRLY LIKELY AND ALL INTERESTS ARE URGED TO
TAKE TAKE PRECAUTIONARY MEASURES AND BE READY TO TAKE NECESSARY
ACTION WHEN CONDITIONS WARRANT AND OR WARNINGS ARE ISSUED. AREAS
FLOODED BY PREVIOUS HEAVY RAIN EVENTS MAY BE MORE SUSCEPTIBLE TO
FLOODING DURING THIS POTENTIAL HEAVY RAIN EVENT. ACTIVITY WILL
DECREASING TO A MORE ISOLATED TO WIDELY SCATTERED LEVEL TUESDAY AND
WEDNESDAY BUT WITH ANOTHER DISTURBANCE FORECAST IN THE AREA THURSDAY
AND FRIDAY...ACTIVITY MAY INCREASE TO THE SCATTERED LEVEL AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE
IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR
LOCATION.
20 NOVLAN
Flash Flood, Dona Ana
- When
- September 2, 2:00 PM MST to 4:00 PM MST
- Where
- Dona Ana County, Las Cruces
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Several roads were flooded with a number of them closed in Las Cruces.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, September 2, 20061 death · 1 event
- Flood in Pennsylvania, September 2, 20061 death · 1 event
- Heavy Rain in Florida, September 2, 2006$100,000 · 1 event
- Flash Flood and Damaging Wind in California, September 2, 2006$55,000 · 50 kt wind · 2 events
- Flash Flood in Texas, September 2, 2006$50,000 · 1 event
- Flash Flood in Arizona, September 2, 2006$15,000 · 1 event
- Heavy Rain in New York, September 2, 20066 events
- Heavy Rain in Kansas, September 2, 20065 events
- Heavy Rain in New Jersey, September 2, 20064 events
- Funnel Clouds in Minnesota, September 2, 20064 events
- Tornadoes in Iowa, September 2, 2006$3,000 · F0 · 3 events
- Flash Flood and Hail in Arizona, September 2, 200660 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534689.